Side Effects of Atypical Antipsychotic Drugs
J. Ananth, S. Parameswaran and S. Gunatilake
Pages 2219-2229 (11)
Recently there has been increased concern over the side effects of the atypical antipsychotic drugs, including diabetes, hyperlipidemia and obesity. The relationship between diabetes and antipsychotic drugs requires a careful analysis. Patients with schizophrenia are known to suffer from diabetes more often than the general population. In addition, a number of case reports indicate that the conventional antipsychotic as well as atypical antipsychotic drugs produce diabetes. Clozapine and olanzapine, in particular, have been implicated producing diabetes as well as diabetic ketoacidosis. Epidemiological surveys have supplemented the case reports, finding increased incidence of diabetes in patients treated with atypical antipsychotic agents, but these surveys have not yielded consistent results regarding the differential effects of the various atypical antipsychotic drugs. The mechanism by which antipsychotic agents produce diabetes is not elucidated. Weight gain and consequent alteration in triglycerides and cholesterol have been known to occur frequently with olanzapine and clozapine. The ensuing metabolic syndrome itself may cause insulin resistance and diabetes. In the absence of definitive scientific data on the differential effects of antipsychotic drugs in inducing diabetes, clinical prudence and careful monitoring of all patients on atypical antipsychotic drugs is necessary. Aripiprazole and ziprasidone have not been shown to increase weight or produce diabetes, but more information on the diabetogenic effects of ziprasidone and aripiprazole is needed. In order to assess the differential effects of atypical antipsychotic drugs in producing diabetes and the mechanisms by which they produce this reaction, further research is necessary.
hyperglycemia with antipsychotic drugs, weight gain as a side effect of antipsy6chotic drugs, diabetes with antipsychotic drugs, differential effect of antipsychotic induced weight gain, diabetic ketoacidosis with antipsychotic drugs
Harbor-UCLA Medical Center,1000 West Carson Street, Building F-9, Torrance, CA 90502, USA